Sunday, March 29, 2009

Drug transition issues

I have had quite a week with these drugs.  I began the week feeling tired and with some stomach problems.  On Wednesday, I woke up with a bad headache that lasted more than two days.  Dr Bellin thought that I was feeling worse than what she would expect from the drugs and suggested that I get in to see my doctor here.  I was also drawn for a CBC to check my WBC count, and an Epstein-Barr virus test.  My glucose values are good  for the most part, but I am having some higher than normal post-prandials.  Some are in the 150-170 range.

The result of all of this are as follows:  My CBC was normal.  My EBV test was a little elevated, but not enough to  cause significant symptoms.  The question is whether we are catching it on its way up or down, so I will have that drawn again on Monday to compare.  My headache went away by Friday, much to my relief.  I was so afraid that it was a symptom of one of the new drugs and that I might have to live with it.  I am still feeling good about that problem being solved.  It has even encouraged me to begin to work on some of the others.

At the doctor appointment, I was tested for thyroid function, liver function, kidney function, nervous system testing, another CBC, and a test for CMV.  Everything was normal.  I did not really have a regular doctor here, so if nothing else, it forced me to get established with a new doctor.  Dr. Hicks seemed good.  I was able to get in quickly and she called me the next morning with the lab results.

I was able to correspond with one of my fellow islet cell recipients who is in the same protocol and going through the same transition  as me.  He  is having the same problems that I am.  I think we were both relieved to  hear that.

So, I am trying the BRAT  diet to calm my stomach. (Bananas, Rice, Applesauce, Toast).  So far, not any difference, but it has only been two days.  I am still tired, but am trying to work through it.  Resting doesn't really seem to help and my glucose values are higher when I just sit around.  

I  have progressed in the weaning of the old drugs.  I am down to two Rapamune pills/day. (from 6).

In spite of the physically difficult week, I sure grew to appreciate all of the support I have.  I was on the phone several times daily with Janet, my support person and Dr. Bellin in Minnesota.  My coworkers sent me home early with only concern and sympathy.  And of course, Gary is always ready and willing to do whatever  is needed.

Thanks for the comments and e-mails.  I appreciate them  all.

Sunday, March 22, 2009

New Drug update

The drug levels for both the new immunosuppressants (Prograff and Cellcept) came back within the therapeutic range.  This meant that I  can start the weaning process of the Rapamune.  On Thursday, I started taking 4 pills a day instead  of 6, and will decrease by one pill per weak for four more weeks.  I took a dose of Raptiva today, and will take my lasts dose of that in 2 weeks.

I am still feeling very tired.  Dr. Bellin said that the drugs should not really be causing this, and maybe  we need  to worry about the Epstein-Barr virus again.  I hope  not, but I want to find out what is causing this so we can find out how to make it go away.

My blood sugars have remained pretty good.  I did have  one high one (178) and one low one (55).

I  had a nice day yesterday watching Gary's indoor track team win the State Championship.  It was very exciting. This is his his team on the podium.

Wednesday, March 18, 2009

Phase One of changing immunosuppressant meds.

I started on the prograf and the cellcept on Friday evening.  I take both of them twice a day.  They both have to be taken on an empty stomach, so I am trying out 8am and 8pm.

I am still on my full dose of rapamune, but I have already started tapering off of the raptiva.  I skipped the Sunday morning dose of raptiva, but will take it again this coming Sunday.

I have been feeling really tired the last few days.  It is probably a combination of being on both the new and the old drug regime and/or the start up of the new drugs.  I am hoping to feel better soon, either from the weaning of the old drugs, or the acclimation to the new.  I slept most of 12 hours yesterday.  I did make it through the work day, but was dragging.  I was able to teach my class this morning, but plan to take it easy the rest of the day.

Besides the fatigue, I have a queasy stomach and sometimes some aching muscles.  
I had my blood drawn yesterday to measure the drug levels of the rapamune, prograf, and cellcept.  As soon as the prograf and cellcept reach therapeutic levels, I can begin to decrease the rapamune.  I hope to hear later today.

Thursday, March 12, 2009

Change in immunosuppressant regime

I have to change the immunosuppressants that I have been taking since my transplant.  I have been taking Raptiva and Rapamune (Sirolimus).  Recently, a few people have died from the Raptiva.  They were taking it for psoriasis, not islet cell transplants, and were on a dose that is  twice what I take.  But, the study doctors have decided to take all of the patients in this protocol off of the raptiva to be safe.  And, they also decided to take us off of the rapamune and start us on two different immunosuppressants.  The two new ones are both tried and true and have proven to be useful in transplants and are easier on the kidneys.  So I guess it should be  ok.  I  am a little disappointed and apprehensive.  I have been doing so well with my current regime.  My glucose numbers have been just great, and I have been lucky with having only minimal side effects from the drugs.  It seems crazy to have to roll the dice from my comfortable vantage point.  But, I really do understand that I have to.  I have not got much sympathy from family or friends with my wanting to stay on the raptiva and just hope for the  best. Anyway, it  is not my decision to make.

So, as of tomorrow, if they come in the mail today, I will  be starting on Cellcept and Prograf (Tacrolimus). Most of the questions people ask me are in regards to the immunosuppression, so I will have the twice the experience and the ability to compare.  I am hoping to be as lucky with the new ones as I was with the old.

Sunday, March 1, 2009

Food allergy and antibodies

I had what was probably a mild food allergy reaction last weekend.  We were invited to dinner by some friends and during the course of the meal, I developed a dark discoloration around my mouth.  Gary noticed it after we had had the soup and the salad.  I have since found out the ingredients of both, and the only thing that I might never have had is the dried cherries.  The discoloration was gone by morning and never itched or burned, so it wasn't too worrisome.  I did mention it to Dr. Bellin and she agrees that it is probably a food allergy.  It is not listed as a symptom of  any of my medications. I would think that I would be less inclined to something like this with my lowered immune state.   

On this subject of immunity, I haven't mentioned here before that there is a study connected with the islet transplant study that researches my antibody levels.  When my blood is drawn at my visits  to the  clinic, I also have many other tubes drawn for the antibody study.  They monitor levels of various antibodies and compare the concentrations to see which are rising and which are falling.  They compare these between patients who are having successful transplants and and those who are in the process of rejecting the transplant.  The goal  must be to see which antibodies to target with the next generation of immunosuppressant drugs used for future transplants.  It is all very interesting and I can't say that I fully understand it.  But I am just pleased that I  am yielding all of this data.  

By the way, the food was delicious.  One of our friends has  retired and has been experimenting with some new recipes.  We had sweet potato/squash soup, homemade bread,  fruit and nut salad, stuffed pork and asparagus, and marinated pears for desert. It is fun having retired friends.  I can always find someone to play golf with during the week too!  One of the few benefits  of getting old.